Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS Fort Worth, TX

January 3, 2005Fannin County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jan 3, 2005, 6:21 PM CST for Fannin County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2005, 6:21 PM CST (00:21 UTC)
Expired
Jan 3, 2005, 10:15 PM CST
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Fannin County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 151 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 040022
FFWFWD
TXC147-040415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
621 PM CST MON JAN 3 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FANNIN COUNTY IN NORTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF BONHAM

* UNTIL 1015 PM CST

* AT 621 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR             
  DETECTED LINGERING AREAS OF HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HONEY      
  GROVE. 

MOST OF THE HEAVIEST RAINFALL HAS MOVED OUT OF THE COUNTY...BUT ANY 
LINGERING RAIN WILL CREATE ADDITIONAL FLOODING AND POSSIBLE ROAD 
CLOSURES. THE THREAT OF FLASH FLOODING WILL LIKELY REMAIN EVEN AFTER 
THE RAIN ENDS...AS RUN OFF LINGERS OVER THE COUNTY.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS OF
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3337 9635 3343 9586 3382 9588 3369 9634

$$
1 follow-up statement
000 
WGUS74 KFWD 040307
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
906 PM CST MON JAN 3 2005

TXC147-040415-
FANNIN TX-
906 PM CST MON JAN 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM CST FOR FANNIN
COUNTY...

AT 906 PM CST...NWS DOPPLER RADAR INDICATED THAT ADDITIONAL RAIN 
AND THUNDERSTORMS WILL MOVE ACROSS FANNIN COUNTY FROM THE SOUTHWEST 
BETWEEN 9 AND 10 PM. THE ADDITIONAL RUNOFF PRODUCED BY THIS ACTIVITY 
WILL AGGRAVATE PREEXISTING FLOODING PROBLEMS IN THE COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HONEY GROVE
AND BONHAM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3337 9635 3343 9586 3382 9588 3369 9634

$$

65/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 3, 6:15 PM CST, 6 minutes earlier.

Area forecast discussion, Jan 3, 6:15 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CST MON JAN 3 2005

.AVIATION...
SHORT TERM ETA/GFS/NGM GUIDANCE IS IN GOOD AGREEMENT WITH CURRENT
REFLECTIVITY TRENDS FROM KFWS/KGRK IN KEEPING MOST PRECIPITATION
ACROSS THE NORTHERN HALF OF NORTH TEXAS FOR THE FIRST 12 HOURS OF
THE FORECAST PERIOD...BEFORE SHIFTING IT EVEN FURTHER NORTH INTO
OKLAHOMA. THUS...WILL LEAVE A VCTS/CB GROUP IN FOR THE FIRST SIX
HOURS FOR ONLY THE METROPLEX TAF SITES...AND REMOVE MENTION OF
PRECIP ENTIRELY AFTER THIS POINT. CONCERNING CIGS/VSBYS...MVFR
CONDITIONS SHOULD BE SHORT-LIVED THIS EVENING...WITH IFR CIGS
DEVELOPING AGAIN IN THE 04/05-07Z PERIOD...AND LINGERING THROUGH
EARLY TUESDAY AFTERNOON. FG/LIFR CIGS ARE POSSIBLE IN THE 10-14Z
PERIOD...WITH MVFR LIKELY ONCE AGAIN TOWARD END OF THE FORECAST.
SURFACE WINDS WILL REMAIN SSE AT 8-12 KTS THROUGH THE PERIOD.

65/DD

&&

.DISCUSSION...
HAVE REDEFINED THE FLOOD WATCH TO INCLUDE ONLY THE NORTHERN CWA.
GIVEN THE TIME OF THE YEAR AND RECENT RAIN IN THIS AREA IT WONT TAKE
MUCH TO GET FLOODING.  SUNSHINE OCCURRING ACROSS THE SE CWA WHERE
UNSTABLE AIRMASS WILL CONTINUE TO STREAM NORTH AND FUEL CONVECTION
IN THIS AREA.  THERE IS REALLY NOT MUCH TO FOCUS CONVECTION NOW...
BUT RUC SHOWS QPF OUTPUT OVER THE NORTHERN CWA THROUGH MIDNIGHT
ALONG A FRONTAL BOUNDARY.  18Z ETA HAS LATCHED ON TO ANOTHER
SHORTWAVE MOVING THROUGH AFTER MIDNIGHT AND SHOWS SIGNALS POINTING
TOWARD INCREASED DEEP CONVECTION OVER THE NW AND N CWA.

THE COLD FRONT NOW LIES ALONG A SHERMAN TO DENTON TO CISCO LINE AND
STILL IS VERY SLOWLY SAGGING SOUTH.  THE RUC IS THE ONLY MODEL THAT
IDENTIFIES THIS FRONT DUE TO THE VERY SHALLOW COLD LAYER (LIKELY
LESS THAN 500 FEET).  THERE WILL BE ABOUT A 10-15 DEGREE SPREAD IN
LOW TEMPS ACROSS THE BOUNDARY.  CONVECTIVE OVERTURNING ON THE COOL
SIDE OF THE FRONT WILL MIX OUT THE COOLER AIR BY MORNING AND FRONT
WILL RETREAT NORTH OF THE RED RIVER IN THE AFTERNOON.  APPROACHING
UPPER LOW WILL ALSO LIFT THE BEST CHANCES OF RAIN NORTH OF THE RED
RIVER TOMORROW WITH SWLY 850 FLOW AIDING IN DEVELOPMENT OF A CAP
ACROSS THE SOUTHERN CWA WHERE SLIGHT CHANCE POPS WILL BE UTILIZED.

MODELS ARE SHOWING VERY COLD ARCTIC AIR SPILLING INTO THE PLAINS
TUESDAY NIGHT AND COLD FRONT THEN SURGES SOUTHWARD WEDNESDAY.  THIS
WILL BE A STRONG FRONT WITH TEMPS DROPPING 20 DEGREES AFTER FROPA.
GOOD CHANCES OF RAIN WILL RETURN AREAWIDE ALONG AND BEHIND THE FRONT
AS THE COLD AIR ACCELERATES AHEAD OF THE UPPER TROUGH AND SETS UP
OVERRUNNING DURING THE DAY WEDNESDAY.  IT APPEARS THAT THE PRECIP
WILL END BEFORE FREEZING SURFACE TEMPS ARRIVE IN THE NW CWA
WEDNESDAY EVENING BUT THIS WILL BE SOMETHING TO WATCH.  HAVE LOWERED
TEMPS A BIT FOR WEDNESDAY NIGHT AND THURSDAY GIVEN ETA PROGS.  GFS
SHOWS ISENTROPIC LIFT OCCURRING ACROSS THE SOUTH THURSDAY
AFTERNOON...BUT ETA IS DRY.  HAVE LOWERED POPS SLIGHTLY BECAUSE OF
THIS...BUT STILL DO EXPECT ABUNDANT CLOUDS/LIGHT RAIN SHOWERS WITH
HIGH TEMPS STUCK IN THE MID 40S ACROSS THE SOUTH.  AIRMASS MODERATES
FRIDAY AND SATURDAY DUE TO LONGWAVE TROUGHING OVER THE WEST.  HAVE
SHOWED TEMPS ABOVE MEX/CLIMO BY THE WEEKEND AND KEPT FORECAST DRY.

TR/92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  54  67  57  60 /  60  40  40  60
WACO, TX              63  71  61  68 /  40  20  20  50
PARIS, TX             57  67  58  61 /  80  60  60  80
DENTON, TX            50  64  52  56 /  70  50  50  60
MCKINNEY, TX          55  66  57  60 /  70  50  50  70
DALLAS, TX            57  69  58  61 /  60  40  40  70
TERRELL, TX           61  71  59  66 /  60  40  40  70
CORSICANA, TX         63  72  61  69 /  40  20  20  60
TEMPLE, TX            63  72  62  69 /  40  20  20  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 500 AM CST TUESDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>120...TXZ129.

&&
Hazardous weather outlook, Jan 3, 3:04 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CST MON JAN 3 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041000-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
304 PM CST MON JAN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TONIGHT.
LOCALLY HEAVY RAINFALL IS MOST LIKELY WITHIN A FLOOD WATCH...WHICH
IS FOR THAT AREA NORTH OF A RISING STAR...SANTO...MANSFIELD...
LANCASTER...ROCKWALL...EMORY LINE THROUGH 500 AM TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS THROUGH
WEDNESDAY AFTERNOON. LIGHTNING AND LOCALLY HEAVY RAINFALL ARE THE
MAIN THREATS FORM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Local storm report, Jan 3, 3:21 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
321 PM CST MON JAN 03 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0317 PM     FLOOD           4 SE SHERMAN             33.58N  96.56W
01/03/2005                  GRAYSON             TX   LAW ENFORCEMENT

            3 BRIDGES WASHED OUT AROUND 8AM THIS MORNING AT
            TIOGA(HOGSTOWN BRIDGE) CENTRAL SHERMAN ON (JOHN CUMMINS)
            AND (OLD LUELLA) EAST OF SHERMAN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 7:38 PM CSTFlash Flood WarningFWDCollin, Dallas112 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.